Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Newport/Morehead City, NC

November 12, 2002Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 12, 2002, 12:19 PM EST for Carteret County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 12, 2002, 12:19 PM EST (17:19 UTC)
Expired
Nov 12, 2002, 1:00 PM EST
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 4 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 12:23 PM ESTThunderstorm Wind 52 MCedar Pt, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS52 KMHX 121719
SVRMHX
NCC031-121800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
1218 PM EST TUE NOV 12 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT-MOREHEAD CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 PM EST

* AT 1218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDAR POINT...OR ABOUT OVER SWANSBORO...
  MOVING EAST AT 50 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
  THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALTER PATH...AND INDIAN BEACH AROUND 1225 PM EST
  PINE KNOLL SHORES...AND NEWPORT AROUND 1230 PM EST
  MOREHEAD CITY...AND ATLANTIC BEACH AROUND 1235 PM EST
  NORTH RIVER...AND BEAUFORT AROUND 1245 PM EST
  OTWAY...AND BETTIE AROUND 1250 PM EST

OTHER LOCATIONS IN THE WARNING INCLUDE BOGUE...BROAD CREEK...CAPE 
CARTERET...EMERALD ISLE...HARKERS ISLAND...SMYRNA AND STRAITS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES
SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3476 7717 3458 7712 3469 7644 3491 7650

17

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 9:00 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 12, 9:00 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 AM EST TUE NOV 12 2002

RDR SHOWS LIMITED SHRA ACTVTY OVER ERN NC WITH WIDESPREAD SHRA/TSRA
MAINLY ALONG AND WEST OF I95. WIND FIELDS ARE FAVORABLE FOR SVR WITH
GOOD DEAL OF HELICITY AT LOW LVLS AND DIFL ALOFT. UNLIKE YSTRDY LOW
LVL WINDS WL BE INCREASING INTO THE AFTN AS LOW PRES ORGANIZES ACRS
CNTRL NC...ENHANCING SVR POTENTIAL. LIMITING FACTOR IS
INSTAB...MODIFIED SOUNDING WITH HIGHS IN THE LOWER 70S YIELDS CAPES
BELOW 1000...IF WE CAN WARM INTO THE MID/UPR 70S THEN CAPES WOULD
APPROACH 1500 WITH SVR A BETTER BET. CRNT FCST LOOKS GOOD...WILL
MONITOR TEMPS AND UPDATE IF NEEDED.

CWF: LULL IN WINDS THE PAST FEW HOURS WITH LITTLE GRDNT. DESPITE
LIGHT WINDS SEAS ARE STILL AROUND 6 FEET AT FPSN7 AND AS SRLY WINDS
INCRS THIS AFTN THE SEAS SHLD INCRS A BIT. WL GO WITH SCA ALL CSTL
WTRS WITH UPDATE. FOR SOUNDS WILL KEEP SCEC WITH WINDS JUST BELOW
SCA LVLS.

.MHX...SCA CSTL WTRS.

RF
Hazardous weather outlook, Nov 12, 4:56 AM EST, 7 hours 23 minutes before
NCZ029-044>047-079>081-091>095-098-103-104-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 AM EST TUE NOV 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
THE MAIN THREAT WILL BE DAMAGING WINDS. THE MOST LIKELY TIME
WILL BE LATE MORNING UNTIL MID AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS A POSSIBILITY THAT SPOTTERS MAY BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE WEATHER DURING THE PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 12, 6:23 AM EST, 5 hours 56 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
623 AM EST TUE NOV 12 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING...

A LOW PRESSURE CENTER WILL MOVE NORTHEAST ALONG A STALLED FRONTAL
BOUNDARY OVER WEST-CENTRAL NORTH CAROLINA TODAY...AND THEN PUSH THE
FRONT INTO EASTERN NORTH CAROLINA THIS EVENING. A MOIST UNSTABLE AIR
MASS WILL BE OVER THE AREA AHEAD OF THE FRONT...RESULTING IN
NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS THROUGH TONIGHT.
A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD CLOSELY FOLLOW NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
POSSIBLE SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR THIS EVENING.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 11:27 AM ESTTornado WarningMHXPitt33 min
Nov 12, 11:27 AM ESTTornado WarningMHXPitt33 min
Nov 12, 11:48 AM ESTSpecial Marine WarningMHX57 min
Nov 12, 11:57 AM ESTSevere Thunderstorm WarningMHXOnslow33 min
Nov 12, 12:19 PM ESTSevere Thunderstorm WarningMHXCarteret41 min
Nov 12, 1:43 PM ESTSpecial Marine WarningMHX32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.